Corticosteroids cause muscle atrophy by acting on proteasomal and lysosomal systems and by affecting pathways related to muscular trophysm, such as the IGF-1/PI-3k/Akt/mTOR. Omega-3 fatty acid (n-3) has been used beneficially to attenuate muscle atrophy linked to sepsis and cachexia; however, its effect on dexamethasone-induced muscle atrophy has not been evaluated. Objectives. We evaluated whether n-3 supplementation could mitigate the development of dexamethasone-induced muscle atrophy. Methods. Two groups of Wistar rats were orally supplemented with n-3 or vehicle solution for 40 days. In the last 10 days, dexamethasone, or saline solution, was administrated establishing four groups: control, dexamethasone, n-3, and dexamethasone + n-3. The cross-sectional areas of muscle fibers, gene expression (MyoD, Myogenin, MuRF-1, and Atrogin-1), and protein expression (Akt, GSK3β, FOXO3a, and mTOR) were assessed. Results. Dexamethasone induced a significant loss in body and muscle weight, atrophy in type 2B fibers, and decreased expression of P-Akt, P-GSK3β, and P-FOXO3a. N-3 supplementation did not attenuate the negative effects of dexamethasone on skeletal muscle; instead, it caused atrophy in type 1, 2A, reduced the expression of Myogenin, and increased the expression of Atrogin-1. Conclusion. Food supplements containing n-3 are usually healthful, but they may potentiate some of the side effects of glucocorticoids. © 2014 Alan Fappi et al.
Fappi, A., Godoy, T. S., Maximino, J. R., Rizzato, V. R., Neves, J. D. C., Chadi, G., & Zanoteli, E. (2014). The effects of omega-3 fatty acid supplementation on dexamethasone-induced muscle atrophy. BioMed Research International, 2014. https://doi.org/10.1155/2014/961438